On the Singular Local Limit for Conservation Laws with Nonlocal Fluxes

  • Maria Colombo
  • Gianluca CrippaEmail author
  • Laura V. Spinolo


We give an answer to a question posed in Amorim et al. (ESAIM Math Model Numer Anal 49(1):19–37, 2015), which can loosely speaking, be formulated as follows: consider a family of continuity equations where the velocity depends on the solution via the convolution by a regular kernel. In the singular limit where the convolution kernel is replaced by a Dirac delta, one formally recovers a conservation law. Can we rigorously justify this formal limit? We exhibit counterexamples showing that, despite numerical evidence suggesting a positive answer, one does not in general have convergence of the solutions. We also show that the answer is positive if we consider viscous perturbations of the nonlocal equations. In this case, in the singular local limit the solutions converge to the solution of the viscous conservation law.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



The authors wish to thank Stefano Bianchini, Rinaldo Colombo, ElioMarconi,Mario Pulvirenti, Giuseppe Savaré and Giuseppe Toscani for valuable discussions. In particular, Lemma 5.4 is due to Elio Marconi and the equality (5.35) was pointed out to us by Giuseppe Savaré. GC is partially supported by the Swiss National Science Foundation Grant 200020_156112 and by the ERC Starting Grant 676675 FLIRT. LVS is a member of the GNAMPA group of INDAM and of the PRIN National Project “Hyperbolic Systems of Conservation Laws and Fluid Dynamics: Analysis and Applications”. Part of this work was done when LVS andMC were visiting the University of Basel, and its kind hospitality is gratefully acknowledged.


  1. 1.
    Ambrosio, L.: Transport equation and Cauchy problem for \(BV\) vector fields. Invent. Math. 158(2), 227–260 (2004)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Amorim, P., Colombo, R.M., Teixeira, A.: On the numerical integration of scalar nonlocal conservation laws. ESAIM Math. Model. Numer. Anal. 49(1), 19–37 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Betancourt, F., Bürger, R., Karlsen, K.H., Tory, E.M.: On nonlocal conservation laws modelling sedimentation. Nonlinearity 24(3), 855–885 (2011)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Bhat, H.S., Fetecau, R.C.: A Hamiltonian regularization of the Burgers equation. J. Nonlinear Sci. 16(6), 615–638 (2006)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Blandin, S., Goatin, P.: Well-posedness of a conservation law with non-local flux arising in traffic flow modeling. Numer. Math. 132(2), 217–241 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Calderoni, P., Pulvirenti, M.: Propagation of chaos for Burgers' equation. Ann. Inst. H. Poincaré Sect. A (N.S.) 39(1), 85–97, 1983Google Scholar
  7. 7.
    Colombo, M., Crippa, G., Graff, M., Spinolo, L.V.: On the role of numerical viscosity in the study of the local limit of nonlocal conservation laws. Preprint arXiv:1902.07513
  8. 8.
    Colombo, M., Crippa, G., Spinolo, L.V.: Blow-up of the total variation in the local limit of a nonlocal traffic model. Preprint arXiv:1808.03529
  9. 9.
    Colombo, R.M., Garavello, M., Lécureux-Mercier, M.: A class of nonlocal models for pedestrian traffic. Math. Models Methods Appl. Sci. 22(4), 1150023 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Colombo, R.M., Herty, M., Mercier, M.: Control of the continuity equation with a non local flow. ESAIM Control Optim. Calc. Var. 17(2), 353–379 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Crippa, G., Donadello, C., Spinolo, L.V.: A note on the initial–boundary value problem for continuity equations with rough coefficients. In: Hyperbolic Problems: Theory, Numerics and Applications, Volume 8 of AIMS Series on Applied Mathematics, pp. 957–966, 2014Google Scholar
  12. 12.
    Crippa, G., Lécureux-Mercier, M.: Existence and uniqueness of measure solutions for a system of continuity equations with non-local flow. NoDEA Nonlinear Differ. Equ. Appl. 20(3), 523–537 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Dafermos, C.M.: Hyperbolic Conservation Laws in Continuum Physics. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], 4th edn, vol. 325. Springer, Berlin (2016)Google Scholar
  14. 14.
    De Lellis, C.: Notes on hyperbolic systems of conservation laws and transport equations. In: Handbook of Differential Equations: Evolutionary Equations. Vol. III, Handbook of Differential Equations, pp. 277–382. Elsevier/North-Holland, Amsterdam, 2007Google Scholar
  15. 15.
    DiPerna, R.J., Lions, P.-L.: Ordinary differential equations, transport theory and Sobolev spaces. Invent. Math. 98(3), 511–547 (1989)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Evans, L.C.: Partial Differential Equations. Graduate Studies in Mathematics, 2nd edn, vol. 19. American Mathematical Society, Providence, RI (2010)Google Scholar
  17. 17.
    Keimer, A., Pflug, L.: Existence, uniqueness and regularity results on nonlocal balance laws. J. Differ. Equ. 263(7), 4023–4069 (2017)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Kružkov, S.N.: First order quasilinear equations with several independent variables. Mat. Sb. (N.S.) 81 (123), 228–255, 1970Google Scholar
  19. 19.
    LeVeque, R.J.: Finite volume methods for hyperbolic problems. In: Cambridge Texts in Applied Mathematics. Cambridge University Press, Cambridge, 2002Google Scholar
  20. 20.
    Zumbrun, K.: On a nonlocal dispersive equation modeling particle suspensions. Quart. Appl. Math. 57(3), 573–600 (1999)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  • Maria Colombo
    • 1
  • Gianluca Crippa
    • 2
    Email author
  • Laura V. Spinolo
    • 3
  1. 1.EPFLLausanneSwitzerland
  2. 2.Departement Mathematik und InformatikUniversität BaselBaselSwitzerland
  3. 3.IMATI-CNRPaviaItaly

Personalised recommendations